Duke Mathematical Journal

Tropical combinatorics and Whittaker functions

Ivan Corwin, Neil O’Connell, Timo Seppäläinen, and Nikolaos Zygouras

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We establish a fundamental connection between the geometric Robinson–Schensted–Knuth (RSK) correspondence and GL(N,R)-Whittaker functions, analogous to the well-known relationship between the RSK correspondence and Schur functions. This gives rise to a natural family of measures associated with GL(N,R)-Whittaker functions which are the analogues in this setting of the Schur measures on integer partitions. The corresponding analogue of the Cauchy–Littlewood identity can be seen as a generalization of an integral identity for GL(N,R)-Whittaker functions due to Bump and Stade. As an application, we obtain an explicit integral formula for the Laplace transform of the law of the partition function associated with a 1-dimensional directed polymer model with log-gamma weights recently introduced by one of the authors.

Article information

Source
Duke Math. J., Volume 163, Number 3 (2014), 513-563.

Dates
First available in Project Euclid: 11 February 2014

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1392128877

Digital Object Identifier
doi:10.1215/00127094-2410289

Mathematical Reviews number (MathSciNet)
MR3165422

Zentralblatt MATH identifier
1288.82022

Subjects
Primary: 60B20: Random matrices (probabilistic aspects; for algebraic aspects see 15B52) 82B23: Exactly solvable models; Bethe ansatz
Secondary: 05E05: Symmetric functions and generalizations 05E10: Combinatorial aspects of representation theory [See also 20C30]

Citation

Corwin, Ivan; O’Connell, Neil; Seppäläinen, Timo; Zygouras, Nikolaos. Tropical combinatorics and Whittaker functions. Duke Math. J. 163 (2014), no. 3, 513--563. doi:10.1215/00127094-2410289. https://projecteuclid.org/euclid.dmj/1392128877


Export citation

References

  • [1] D. Aldous and P. Diaconis, Longest increasing subsequences: From patience sorting to the Baik-Deift-Johansson theorem, Bull. Amer. Math. Soc. (N.S.) 36 (1999), 413–432.
  • [2] J. Baik, P. Deift, and K. Johansson, On the distribution of the length of the longest increasing subsequence of random permutations, J. Amer. Math. Soc. 12 (1999), 1119–1178.
  • [3] M. Balázs, E. Cator, and T. Seppäläinen, Cube root fluctuations for the corner growth model associated to the exclusion process, Electron. J. Probab. 11 (2006), 1094–1132.
  • [4] M. Balázs and T. Seppäläinen, Order of current variance and diffusivity in the asymmetric simple exclusion process, Ann. of Math. (2) 171 (2010), 1237–1265.
  • [5] F. Baudoin and N. O’Connell, Exponential functionals of Brownian motion and class-one Whittaker functions, Ann. Inst. Henri Poincaré Probab. Stat. 47 (2011), 1096–1120.
  • [6] A. Berenstein and D. Kazhdan, “Geometric and unipotent crystals” in GAFA 2000 (Tel Aviv, 1999), Geom. Funct. Anal. 2000, Birkhäuser, Basel, 2000, 188–236.
  • [7] A. Berenstein and D. Kazhdan, “Lecture notes on geometric crystals and their combinatorial analogues” in Combinatorial Aspect of Integrable Systems, MSJ Mem. 17, Math. Soc. Japan, Tokyo, 2007.
  • [8] A. Berenstein and A. N. Kirillov, The Robinson-Schensted-Knuth bijection, quantum matrices and piece-wise linear combinatorics, preprint, http://math.la.asu.edu/~fpsac01/PROGRAM/5.html (accessed 19 December 2013).
  • [9] P. Biane, P. Bougerol, and N. O’Connell, Littelmann paths and Brownian paths, Duke Math. J. 130 (2005), 127–167.
  • [10] Ph. Biane, Ph. Bougerol, N. O’Connell, Continuous crystals and Duistermaat-Heckman measure for Coxeter groups, Adv. Math. 221 (2009), 1522–1583.
  • [11] A. Borodin and I. Corwin, Macdonald processes, to appear in Probab. Theory Related Fields, preprint, arXiv:1111.4408v4 [math.PR].
  • [12] A. Borodin, I. Corwin, and D. Remenik, Log-Gamma polymer free energy fluctuations via a Fredholm determinant identity, Comm. Math. Phys. 324 (2013), 215–232.
  • [13] A. Borodin and S. Péché, Airy kernel with two sets of parameters in directed percolation and random matrix theory, J. Stat. Phys. 132 (2008), 275–290.
  • [14] P. Bougerol and T. Jeulin, Paths in Weyl chambers and random matrices, Probab. Theory Related Fields 124 (2002), 517–543.
  • [15] D. Bump, Automorphic Forms on $\mathrm{GL}(3,{\mathbb{R} })$, Lecture Notes in Math. 1083, Springer, Berlin, 1984.
  • [16] D. Bump, “The Rankin-Selberg method: A survey” in Number Theory, Trace Formulas, and Discrete Groups (Oslo, 1987), Academic Press, Boston, 1989, 49–109.
  • [17] E. Cator and P. Groeneboom, Second class particles and cube root asymptotics for Hammersley’s process, Ann. Probab. 34 (2006), 1273–1295.
  • [18] I. Corwin, The Kardar-Parisi-Zhang equation and universality class, Random Matrices Theory Appl. 1 (2012), art. 1130001.
  • [19] I. Corwin and A. Hammond, The $H$-Brownian Gibbs property of the KPZ line ensemble, preprint, arXiv:1312.2600v1 [math.PR].
  • [20] V. Danilov and G. Koshevoy, The octahedron recurrence and RSK-correspondence, Sém. Lothar. Combin. 54A (2005/2007), Art. B54An.
  • [21] M. Defosseux, Orbit measures, random matrix theory and interlaced determinantal processes, Ann. Inst. Henri Poincaré Probab. Stat. 46 (2010), 209–249.
  • [22] A. B. Dieker and J. Warren, On the largest-eigenvalue process for generalized Wishart random matrices, ALEA Lat. Am. J. Probab. Math. Stat. 6 (2009), 369–376.
  • [23] Y. Doumerc, “A note on representations of eigenvalues of classical Gaussian matrices” in Séminaire de Probabilités XXXVII, Lecture Notes in Math. 1832, Springer, Berlin, 2003, 370–384.
  • [24] M. Draief, J. Mairesse, and N. O’Connell, Queues, stores, and tableaux, J. Appl. Probab. 42 (2005), 1145–1167.
  • [25] P. L. Ferrari and H. Spohn, “Random growth models” in The Oxford Handbook of Random Matrix Theory, Oxford Univ. Press, Oxford, 2011, 782–801.
  • [26] P. J. Forrester and E. M. Rains, Jacobians and rank $1$ perturbations relating to unitary Hessenberg matrices, Int. Math. Res. Not. IMRN 2006, art. ID 48306.
  • [27] A. Gerasimov, D. Lebedev, and S. Oblezin, Baxter operator and Archimedean Hecke algebra, Comm. Math. Phys. 284 (2008), 867–896.
  • [28] A. Givental, “Stationary phase integrals, quantum Toda lattices, flag manifolds and the mirror conjecture” in Topics in Singularity Theory, Amer. Math. Soc. Transl. Ser. 2 180, Amer. Math. Soc., Providence, 1997, 103–115.
  • [29] C. Greene, An extension of Schensted’s theorem, Adv. Math. 14 (1974), 254–265.
  • [30] K. Johansson, Shape fluctuations and random matrices, Comm. Math. Phys. 209 (2000), 437–476.
  • [31] K. Johansson, Discrete orthogonal polynomial ensembles and the Plancherel measure, Ann. of Math. (2) 153 (2001), 259–296.
  • [32] S. Kharchev and D. Lebedev, Integral representations for the eigenfunctions of quantum open and periodic Toda chains from the QISM formalism, J. Phys. A 34 (2001), 2247–2258.
  • [33] A. N. Kirillov, “Introduction to tropical combinatorics” in Physics and Combinatorics, 2000 (Nagoya, 2000), World Scientific, River Edge, N. J., 2001, 82–150.
  • [34] W. König, N. O’Connell, and S. Roch, Non-colliding random walks, tandem queues, and discrete orthogonal polynomial ensembles, Electron. J. Probab. 7 (2002), 24 pp.
  • [35] B. Kostant, “Quantisation and representation theory” in Representation Theory of Lie Groups (Oxford, 1977), London Math. Soc. Lecture Note Ser. 34, Cambridge Univ. Press, Cambridge, 1977, 287–316.
  • [36] B. F. Logan and L. A. Shepp, A variational problem for random Young tableaux, Adv. Math. 26 (1977), 206–222.
  • [37] I. Macdonald, Symmetric Functions and Hall Polynomials, 2nd ed., Oxford Math. Monogr., Oxford Univ. Press, New York, 1995.
  • [38] H. Matsumoto and M. Yor, A version of Pitman’s $2M-X$ theorem for geometric Brownian motions, C. R. Math. Acad. Sci. Paris 328 (1999), 1067–1074.
  • [39] J. Moriarty and N. O’Connell, On the free energy of a directed polymer in a Brownian environment, Markov Process. Related Fields 13 (2007), 251–266.
  • [40] M. Noumi and Y. Yamada, “Tropical Robinson-Schensted-Knuth correspondence and birational Weyl group actions” in Representation Theory of Algebraic Groups and Quantum Groups (Tokyo, 2001), Adv. Stud. Pure Math. 40, Math. Soc. Japan, Tokyo, 2004, 371–442.
  • [41] N. O’Connell, “Random matrices, non-colliding processes and queues” in Séminaire de Probabilités XXXVI, Lecture Notes in Math. 1801, Springer, Berlin, 2002, 165–182.
  • [42] N. O’Connell, Conditioned random walks and the RSK correspondence, J. Phys. A 36 (2003), 3049–3066.
  • [43] N. O’Connell, A path-transformation for random walks and the Robinson-Schensted correspondence, Trans. Amer. Math. Soc. 355, no. 9 (2003), 3669–3697.
  • [44] N. O’Connell, Directed polymers and the quantum Toda lattice, Ann. Probab. 40 (2012), 437–458.
  • [45] N. O’Connell, T. Seppäläinen, and N. Zygouras, Geometric RSK correspondence, Whittaker functions and symmetrized random polymers, to appear in Invent. Math., preprint, arXiv:1210.5126v2 [math.PR].
  • [46] N. O’Connell and J. Warren, A multi-layer extension of the stochastic heat equation, preprint, arXiv:1104.3509v3 [math.PR].
  • [47] N. O’Connell and M. Yor, Brownian analogues of Burke’s theorem, Stochastic Process. Appl. 96 (2001), 285–304.
  • [48] N. O’Connell and M. Yor, A representation for non-colliding random walks, Electron. Commun. Probab. 7 (2002), 1–12.
  • [49] A. Okounkov, Infinite wedge and random partitions, Selecta Math. (N.S.) 7 (2001), 57–81.
  • [50] K. Rietsch, A mirror construction for the totally nonnegative part of the Peterson variety, Nagoya Math. J. 183 (2006), 105–142.
  • [51] L. C. G. Rogers and J. W. Pitman, Markov functions, Ann. Probab. 9 (1981), 573–582.
  • [52] T. Sasamoto and H. Spohn, The $1+1$-dimensional Kardar-Parisi-Zhang equation and its universality class, J. Stat. Mech. Theory Exp. 11 (2010), P11013 (electron.).
  • [53] T. Seppäläinen, Hydrodynamic scaling, convex duality and asymptotic shapes of growth models, Markov Process. Related Fields 4 (1998), 1–26.
  • [54] T. Seppäläinen, Exact limiting shape for a simplified model of first-passage percolation on the plane, Ann. Probab. 26 (1998), 1232–1250.
  • [55] T. Seppäläinen, Scaling for a one-dimensional directed polymer with boundary conditions, Ann. Probab. 40 (2012), 19–73.
  • [56] T. Seppäläinen and B. Valko, Bounds for scaling exponents for a $1+1$ dimensional directed polymer in a Brownian environment, ALEA Lat. Am. J. Probab. Math. Stat. 7 (2010), 451–476.
  • [57] E. Stade, Archimedean $L$-factors on $\mathrm{GL}(n)\times\mathrm{GL}(n)$ and generalized Barnes integrals, Israel J. Math. 127 (2002), 201–219.
  • [58] A. M. Vershik and S. Kerov, Asymptotic behavior of the Plancherel measure of the symmetric group and the limit form of Young tableaux (in Russian), Dokl. Akad. Nauk. SSSR 233, no. 6 (1977), 1024–1027; English translation in Soviet Math. Dokl. 233, no. 1-6 (1977), 527–531.